Alert archive / South Carolina / Flash Flood Watches in 2015

Flash Flood Watch 1, NWS Columbia, SC

July 3, 201512 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this flash flood watch at Jul 3, 2015, 9:33 AM EDT for 12 counties in South Carolina; 5 counties in Georgia. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2015, 9:33 AM EDT (13:33 UTC)
Expired
Jul 3, 2015, 1:46 PM EDT
In force
4 hr
Issued by
NWS Columbia, SC
Flood severity
None

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WGUS62 KCAE 031333
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE COLUMBIA SC
933 AM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH CENTRAL SOUTH CAROLINA AND PARTS
OF CENTRAL SAVANNAH RIVER AREA OF GEORGIA...

GAZ040-063>065-077-SCZ018-020-025>028-030-031-035>038-041-032200-
/O.NEW.KCAE.FF.A.0001.150703T1333Z-150703T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...NEWBERRY...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...OAK GROVE...
COLUMBIA...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
933 AM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND 
  CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING AREAS...IN 
  EAST CENTRAL GEORGIA...BURKE...COLUMBIA...LINCOLN...MCDUFFIE 
  AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG... 
  BARNWELL...CALHOUN...CLARENDON...EDGEFIELD...LEXINGTON... 
  MCCORMICK...NEWBERRY...ORANGEBURG...RICHLAND...SALUDA AND 
  SUMTER. 

* UNTIL 6 PM EDT THIS EVENING.

* RADAR TRENDS INDICATE SOME AREAS WILL HAVE LONG LASTING SHOWERS
  OR THUNDERSTORMS WITH HEAVY RAIN. FLASH FLOODING IS POSSIBLE.

* AREAS NEAR SMALL STREAMS AND POOR-DRAINAGE AREAS WILL BE MOST
  SUSCEPTIBLE TO FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO
MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT...KEEP
AWAY FROM STORM DRAINS.

&&

$$
2 follow-up statements
104 
WGUS62 KCAE 031628
FFACAE

FLOOD WATCH
NATIONAL WEATHER SERVICE COLUMBIA SC
1228 PM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH CENTRAL SOUTH CAROLINA AND PARTS OF CENTRAL
SAVANNAH RIVER AREA OF GEORGIA...

SCZ020-026>028-031-038-031730-
/O.CAN.KCAE.FF.A.0001.000000T0000Z-150703T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWBERRY-SALUDA-LEXINGTON-RICHLAND-SUMTER-CLARENDON-
INCLUDING THE CITIES OF...NEWBERRY...SALUDA...RIDGE SPRING...
SEVEN OAKS...WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...
OAK GROVE...COLUMBIA...SUMTER...MANNING...SUMMERTON
1228 PM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL SOUTH CAROLINA HAS
BEEN CANCELLED. THE THREAT OF FLASH FLOODING HAS DIMINISHED WITH
THE MAIN AREA OF HEAVY RAIN TRACKING SOUTH OF THE AREA AND IN THE
SOUTHERN MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. 

$$

GAZ040-063>065-077-SCZ018-025-030-035>037-041-032200-
/O.CON.KCAE.FF.A.0001.000000T0000Z-150703T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...EDGEFIELD...
JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...BAMBERG...
DENMARK
1228 PM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL GEORGIA... 
  BURKE...COLUMBIA...LINCOLN...MCDUFFIE AND RICHMOND. IN CENTRAL 
  SOUTH CAROLINA...AIKEN...BAMBERG...BARNWELL...CALHOUN... 
  EDGEFIELD...MCCORMICK AND ORANGEBURG. 

* UNTIL 6 PM EDT THIS EVENING.

* RADAR TRENDS INDICATE SOME AREAS WILL HAVE LONG LASTING 
  SHOWERS OR THUNDERSTORMS WITH HEAVY RAIN. FLASH FLOODING IS 
  POSSIBLE. 

* AREAS NEAR SMALL STREAMS AND POOR-DRAINAGE AREAS WILL BE MOST 
  SUSCEPTIBLE TO FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER
TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT...
KEEP AWAY FROM STORM DRAINS.

&&

$$
463 
WGUS62 KCAE 031746
FFACAE

FLOOD WATCH
NATIONAL WEATHER SERVICE COLUMBIA SC
146 PM EDT FRI JUL 3 2015

GAZ040-063>065-077-SCZ018-025-030-035>037-041-031900-
/O.CAN.KCAE.FF.A.0001.000000T0000Z-150703T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...EDGEFIELD...
JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...BAMBERG...
DENMARK
146 PM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA HAS BEEN CANCELLED. THE THREAT OF EXCESSIVE
RAIN HAS DIMINISHED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jul 3, 6:31 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 3, 6:31 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
631 AM EDT FRI JUL 3 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL TROF WILL REMAIN OVER THE AREA THROUGH TODAY. SATPIX
SHOW WEAK S/WV MOVING THROUGH UPSTATE...CSRA...AND INTO MIDLANDS
WITH A FEW SHOWERS AND ISOLATED TSTMS. EXPECT THESE TO PUSH TO THE
EASTERN MIDLANDS THROUGH THE MORNING.

ANOTHER S/WV AROUND THE UPPER LEVEL TROF THROUGH THE AREA THIS
AFTERNOON TRIGGERING ANOTHER ROUND OF TSTMS...SOME OF WHICH MAY
BE SEVERE WITH MAINLY STRONG WINDS. EXPECT WEST TO SOUTHWEST WINDS
TO BECOME GUSTING 15 TO 25MPH BY LATE MORNING WITH AFTERNOON HIGHS
AROUND 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS TONIGHT AND
INTO THE WEEKEND...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED
TO MOVE THROUGH THE REGION. A FRONTAL BOUNDARY TO OUR NORTH AND
WEST SHOULD SLOWLY SLIP SOUTHWARD AND INTO AT LEAST THE NORTHERN
PORTIONS OF THE CWA THIS WEEKEND.  MODELS MAINTAIN PRECIPITABLE
WATER VALUES AROUND 1.6 TO 1.8 INCHES THROUGHOUT THE WEEKEND.
CHANCE TO GOOD CHANCE POPS STILL APPEARS TO BE REASONABLE. MOST
CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH
TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD
PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES.

BY SUNDAY NIGHT AND INTO MONDAY THE MODELS BEGIN TO SHIFT THE
MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER
TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC. BOTH THE GFS
AND ECMWF SHOW AN UPPER LOW CUTTING OFF OVER THE CENTRAL APPS/MID
ATLANTIC SUNDAY NIGHT INTO MONDAY. COMBINE THIS WILL A WEAK
FRONTAL BOUNDARY THAT COULD SLIP SOUTH INTO OUR FORECAST AREA
DURING THIS PERIOD...CHANCE TO GOOD CHANCE POPS CONTINUE TO
APPEAR REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE UPPER
FLOW PATTERN THROUGH THE MAJORITY OF THE LONGER TERM. MAIN UPPER
TROUGH APPEARS TO WEAKEN AND PUSH NORTHEASTWARD...WHICH WILL BRING
MORE OF A LESS AMPLIFIED AND MORE ZONAL FLOW TO THE SOUTHEAST.
AT THE SURFACE THE MAIN BOUNDARY THAT HAS BEEN ACROSS THE AREA
WILL BECOME MORE DIFFUSE. THE UPPER PATTERN HINTS AT ANOTHER
TROUGH DEVELOPING TOWARDS THURSDAY...WHICH WOULD LEAD TO THE
APPROACH OF ANOTHER SURFACE FRONT BY THE END OF THE WEEK. GENERALLY
ACCEPTED A BLEND HPC AND MOS GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AREA OF SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO MOVE THROUGH
THE CSRA AND SOUTHERN MIDLANDS THIS MORNING. PERIODS OF IFR CIGS
OUTSIDE OF RAIN ACTIVITY AT ALL SITES UNTIL AROUND 14Z THEN
BECOMING VFR. ANOTHER ROUND OF AFTERNOON TSTMS EXPECTED MAINLY
BETWEEN 19Z AND 02Z TODAY. SURFACE WINDS GUSTING 15 TO 25MPH LATE
THIS MORNING AND AFTERNOON AS STRONG LOW LEVEL JET AND SHORT WAVE
MOVE THROUGH.

EXTENDED AVIATION OUTLOOK...SATURDAY THROUGH TUESDAY SHOULD SEE
VFR CONDITIONS WITH MAINLY SCATTERED AFTERNOON/EVENING SHOWERS
AND TSTMS. POSSIBILITY OF EARLY MORNING FOG/STRATUS AT ALL
FORECAST AREA TAF LOCATIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 3, 9:01 AM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
901 AM EDT FRI JUL 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
901 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN
DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY AFTERNOON THUNDERSTORMS THROUGH THE PERIOD COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 3, 3:46 AM EDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 AM EDT FRI JUL 3 2015

GAZ065-077-030815-
BURKE-RICHMOND-
346 AM EDT FRI JUL 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHMOND...
NORTHWESTERN BURKE COUNTIES...

AT 345 AM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 11
MILES SOUTHEAST OF FORT GORDON...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH AND BLYTHE.

LAT...LON 3333 8223 3337 8196 3319 8180 3318 8215
TIME...MOT...LOC 0745Z 270DEG 31KT 3328 8204

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:21 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick114 min
Jul 3, 11:26 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick3 hr
Jul 3, 11:28 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick62 min
Jul 3, 12:24 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell66 min
Jul 3, 1:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg34 min
Jul 3, 3:46 AM EDTSpecial Weather StatementCAERichmond29 min

Nearby

Flash Flood Watches in South Carolina, 2015Flash Flood Watches in Georgia, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.